Tinnitus

Tinnitus is pronounced either ti-NIGHT-us or TIN-i-tus. The word is of Latin origin, meaning "to tinkle or to ring like a bell." Put simply, tinnitus is the perception of sound in the ears or head where no external source is present.

Tinnitus can be perceived in one or both ears or in the head. It is usually described as a ringing noise, but in some patients it takes the form of a high pitched whining, buzzing, hissing, humming, or whistling sound, or as ticking, clicking, roaring, "crickets" or "tree frogs" or "locusts", tunes, songs, or beeping. It has also been described as a "whooshing" sound, as of wind or waves. The sound can also be a combination of sounds. Tinnitus can be intermittent or it can be continuous.

Pulsatile tinnitus is a form of tinnitus whereby the noise has a pulsing quality. The rhythm of the pulsatile tinnitus may correspond exactly with the person's heartbeat or the rhythm may be much faster than the person's heartbeat.

The exact physiological cause (or causes) of tinnitus is (are) not known. There are, however, several likely sources, all of which are known to trigger or worsen tinnitus. The following is a short list of these sources:

• Noise-induced hearing loss – When someone is exposed to a sudden, loud sound this may cause acoustic trauma. Acoustic trauma may cause destruction of the hair cells, called cilia, in the inner ear. Once damaged, these hair cells cannot be renewed or replaced. Noise-induced hearing loss may also be the result of chronic or repeated noise exposure. Coincidentally, up to 90 percent of all tinnitus patients have some level of hearing loss.

• Wax build-up in the ear canal - The amount of wax ears produce varies by individual. Sometimes, people produce enough wax to completely block the outer ear canal. If so, hearing may be compromised and a person's existing tinnitus may seem louder. Removal of the wax by an ear doctor (otologist or otolaryngologist) may reduce the loudness of the tinnitus.

• Certain medications - Some medications are ototoxic-that is, the medications permanently damage the hearing and/or balance portion of the ear. There are also medications that are not ototoxic, but produce tinnitus as a side effect without damaging the inner ear. Effects, which can depend on the dosage of the medication, can be temporary or permanent.

• Ear or sinus infections - Many people, including children, experience tinnitus along with an ear or sinus infection. Generally, the tinnitus will lessen and gradually go away once the infection is healed.

• Certain types of tumors - Very rarely, people have a benign and slow-growing tumor in the middle ear, or on their auditory, vestibular, or facial nerves. These tumors can cause tinnitus, deafness, facial paralysis, and loss of balance.

• Head and neck trauma - Physical trauma to the head and neck can induce tinnitus. Other symptoms include headaches, vertigo, and memory loss.

Certain disorders, such as hypo- or hyperthroidism, Lyme disease and fibromyalgia may have tinnitus as a symptom. When tinnitus is a symptom of another disorder, treating the disorder may help alleviate the tinnitus.